MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

In his paper "Smooth models for elliptic threefolds" (In: The Birational Geometry of Degenerations, Progress in Mathematics, v. 29, Birkhauser, (1983), 85-133), Rick Miranda mentions in the example of section 8 (page 101-102) that it is an unfortunate fact of life that there are no small resolutions for the singularity of the threefold defined by the equation

$$y^2=u^2+v^2+w^3\quad \text{in}\quad \mathbb{C}^4.$$

He said that it is a theorem of Brieskorn but he does not give a reference. Anyone has a reference to this theorem and its proof?

Updated (following some of the answers, the question can be generalized right away):

More generally the same question can be asked for

$$y^2=u^2+v^2+w^{2k+1}\quad \text{in}\quad \mathbb{C}^4, \quad\text{where} \quad k \in \mathbb{N}_0.$$

share|cite|improve this question
up vote 8 down vote accepted

A $3$-dimensional hypersurface singularity of type $$y^2=u^2+v^2+w^k$$ admits a small resolution if and only if $k$ is even. If $k$ is odd the corresponding singularity is factorial, so there is no small resolution.

See the paper by R. Friedman Simultaneous resolution of 3-fold double points, Mathematische Annalen 274 (1986), p. 675.

share|cite|improve this answer

This answer to a more general question might also be relevant for similar questions.

share|cite|improve this answer

It is worth noting the following result by S. Katz:

If the singularity $X$ defined by $xy-g(z,t)$ is isolated (so $g=0$ is reduced) and $cA_n$ (meaning a general hyperplane section is a type $A_n$ singularity) then $X$ has a small resolution iff the curve $g=0$ has $n+1$ distinct branches.

The statement you want is the case $n=1$: $z^2+t^k=0$ has $2$ branches iff $k$ even.

I learned about this result in this paper, where the authors proved the non-commutative(!) version of Katz's theorem (see Theorem 5.5).

share|cite|improve this answer
Thanks a lot for the Katz's reference! – JME Jul 26 '10 at 12:55
@JME: You're welcome! – Hailong Dao Jul 26 '10 at 14:27

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.